Kansas, 2022

Flash Flood and Hail in Kansas, April 28 to 29, 2022

April 28 to 29, 2022 · NWS GID · 5 events in 1 county or zone

It was truly a one storm show within this North Central Kansas area on this Thursday evening, as a large, very slow-moving supercell presided over much of the northern half of Phillips County for about four hours, causing flooding rains, large hail and even sparking a few brief, lightning-induced grass fires along its leading (southern) edge in advance of the heavy rain core. Above all else,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

It was truly a one storm show within this North Central Kansas area on this Thursday evening, as a large, very slow-moving supercell presided over much of the northern half of Phillips County for about four hours, causing flooding rains, large hail and even sparking a few brief, lightning-induced grass fires along its leading (southern) edge in advance of the heavy rain core. Above all else, flash flooding/areal flooding was the main impact. Though ground-truth gauge reports were very limited, radar data strongly supported that much of the northern half of the county received a widespread 2-4 inches of rain, with particularly some north central locales likely registering at least 4-6 (there was even an unofficial report of 9 in the bullseye of heaviest rain). True flash flooding subsided before sunrise on Friday the 29th, but emergency management reported that a number of rural gravel roads had been (or were still) covered with water, particularly within a zone 5-10 miles north of Phillipsburg. In addition, a CoCoRaHS observer six miles east of Phillipsburg reported early on the 29th that a nearby creek (likely Big Creek) was in flood due to the deluge several miles upstream (merely 0.12 fell at his residence). Besides flooding, large hail was the main impact from this storm, as there were a handful of reports of stones ranging from 1-2 diameter. These large hail reports originated from as far north as Highway 183 near the Nebraska border, as far west as the Prairie View area and as far southeast as roughly seven miles east-northeast of Phillipsburg.

Breaking down event evolution, this supercell initiated about 20 miles north of the state line in Harlan County Nebraska around 4 p.m. CDT, within an axis of modest surface moisture convergence along a weak trough axis extending northeastward out of western Kansas. However, given an extremely slow southward storm motion, its leading edge did not reach far northern Phillips County until around 6:30 p.m. CDT. Over the next few hours it crept slowly south through northern portions of the county before becoming nearly stationary particularly between 9-10 p.m. CDT. Finally, between 10-10:30 p.m. CDT this storm steadily weakened and dissipated, but not before reversing course and making a last minute shift back north toward the state line. Although the Phillips County supercell was clearly the weather story of the night within North Central Kansas, several hours later (mainly between 2:30-5:30 a.m. CDT on the 29th) scattered storms flared up over much of the area before departing off to the north/east. Radar data suggested that a few marginally-severe hail cores might have briefly occurred with this activity (mainly in Phillips/Mitchell counties), but there were no verifying reports. In the mid-upper levels, this was a weakly-forced event as North Central Kansas resided under fairly benign quasi-zonal flow (even subtle weak ridging), well-downstream from a larger-scale trough that remained well to the west during the evening (over the Intermountain West). As a result, deep-layer wind shear was not overly-strong, averaging around 35 knots. In addition, low-level moisture was seasonably-modest, with surface dewpoints peaking only mid-50s (F). However, due in part to afternoon temperatures climbing a bit higher than anticipated (highs mid-80s), mixed-layer CAPE topped out as high as 1500-2000 J/kg. Ultimately, the combination of healthy instability, modest shear and eventually an increasing low level jet proved sufficient to sustain the Phillips County supercell for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 28, 2:15 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 28, 2:15 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
315 PM CDT Thu Apr 28 2022

.DISCUSSION...(This evening through Thursday)
Issued at 253 PM CDT Thu Apr 28 2022

A near-stationary boundary might be the focus of some late
afternoon and evening convection. With little in the way of a cap,
we will have a scenario where deep layer shear will be marginal,
near 30 KTS or so, but MLCAPE 2000-2500 J/kg this
afternoon/evening will be enough for some pulse-like marginal
severe storms at least. We might even get a brief spin-up along
the stationary boundary, especially with the low-shear
environment.

Strong signal for low stratus this morning, and perhaps some
reduced visibility.

We could also stand a chance at some short-term near-critical fire
weather issues in at least our Kansas counties as the dry air
surges north ahead of the cold front.

Strong negatively tiled shortwave trough heads into the
northern/central Plains tomorrow. Hi- res CAMS indicate that as
the surface low tracks northeast across the CWA tomorrow, the
triple point may wind up being near the tri- cities, putting
tornado threat as far north as the tri- city area for Friday
afternoon/early evening time frame. Plenty of moisture wraps
around into the triple point region and could be a sneaky busy day
for severe weather. Even storms farther west look like potentially
producers of large hail and quite strong severe gusts. The window
for severe activity will be relatively short-lived from mid
afternoon to mid evening time frame before heading east of the
area by late evening.

Cold front surges through and still a strong signal for near-high
wind criteria wind gusts near 60 mph from the northwest,
especially near and west of tri-cities. Saturday looks like a
quite windy and potentially damp day with wrap around moisture on
the backside of the low. Signals from models still point toward
at least marginally high wind with gusts near 60 mph for Saturday.

Next week looks rather cool with potentially several periods of
meaningful rain chances, with increasing consistency with this
trend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1257 PM CDT Thu Apr 28 2022

Thunderstorms could erupt by about 23Z or 00Z along a nearby
nearly stationary boundary. Plenty of instability is developing,
but we are low on shear, so any storms that develop this evening
could be rather pulse-like. Stratus signal has been consistent for
late tonight and into Friday morning. Most of our thunder chances
are this evening, but outside chances linger through early morning
Friday. MVFR visibility is possible as well.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Watch from Saturday morning through late Saturday
     night for NEZ039-040-046-047-060>062-072>075-082>085.

KS...High Wind Watch from Saturday morning through late Saturday
     night for KSZ005-006-017-018.

&&

DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Apr 28, 3:49 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
449 PM CDT Thu Apr 28 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
449 PM CDT Thu Apr 28 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Although many locations will remain thunderstorm-free, isolated to
scattered storm development is likely at various times through
tonight and in various parts of the coverage area. A few storms
could become strong to severe, with the main threat being hail up
to perhaps as big as golf balls, and wind gusts up to around 60
MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday into Friday night brings an overall-better chance for more
widespread thunderstorm activity, including a greater chance for
severe thunderstorms during the afternoon and evening. The
majority of the outlook area is under a Slight Risk for severe
storms, with the most favored time frame being 3 to 11 PM. The
main hazards with the most intense storms will be large hail to at
least golf ball size, damaging wind gusts up to around 70 MPH,
and the possibility for a few tornadoes, especially with any
storms that develop near and especially south and east of the
Nebraska Tri Cities.

In addition on Friday afternoon, the combination of gusty winds
and low relative humidity may lead to near-critical to briefly
critical fire danger in portions of north central Kansas,
particularly within Rooks, Osborne and Mitchell counties

Finally, as thunderstorms exit the picture, strong northwest
winds will overtake the entire outlook area late Friday night into
especially Saturday daytime. Sustained speeds of 30 to 40 MPH
appear likely Saturday, accompanied by gusts of 50 to 60 MPH. A
High Wind Watch is in effect during the daytime and evening hours
Saturday for counties along and west of Highway 281, which stand
the best chance of seeing gusts around 60 MPH.

Additional chances for thunderstorms enter the picture Sunday
night into Monday, and again Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of large
hail or strong thunderstorm winds that might occur through
tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Apr 28, 4:37 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       1 N OXFORD              40.27N 99.63W
04/28/2022  M1.46 INCH       FURNAS             NE   MESONET

            MESONET RAIN TOTAL...MOST OF WHICH FELL
            BETWEEN 345-5PM.

&&

PFANNKUCH
Local storm report, Apr 28, 4:53 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 N ALMA                40.15N 99.37W
04/28/2022  E1.50 INCH       HARLAN             NE   PUBLIC

            REPORT RELAYED FROM ONE SPOTTER TO ANOTHER.
            TIME ESTIMATED FROM RADAR.

&&

PFANNKUCH
Local storm report, Apr 28, 4:58 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 NW ORLEANS            40.15N 99.48W
04/28/2022  E0.70 INCH       HARLAN             NE   CO-OP OBSERVER

&&

PFANNKUCH
Special weather statement, Apr 28, 4:59 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
559 PM CDT Thu Apr 28 2022

NEZ039-040-282330-
Valley NE-Greeley NE-
559 PM CDT Thu Apr 28 2022

...A strong thunderstorm will impact portions of northwestern Greeley
and northeastern Valley Counties through 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ord, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Greeley and northeastern Valley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 9892 4174 9888 4174 9832 4150 9856
TIME...MOT...LOC 2258Z 291DEG 13KT 4163 9884

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wesely
Local storm report, Apr 28, 5:09 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
609 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             2 NW ORLEANS            40.15N 99.48W
04/28/2022  E1.00 INCH       HARLAN             NE   CO-OP OBSERVER

            ONGOING QUARTER SIZE HAIL.

&&

PFANNKUCH
Special weather statement, Apr 28, 5:50 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
650 PM CDT Thu Apr 28 2022

NEZ047-290015-
Howard NE-
650 PM CDT Thu Apr 28 2022

...A strong thunderstorm will impact portions of northwestern Howard
County through 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cotesfield, or 18 miles southeast of Ord, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Elba and Cotesfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4127 9843 4125 9875 4139 9874 4139 9839
TIME...MOT...LOC 2349Z 317DEG 7KT 4139 9870

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wesely

The radar

The Grand Island radar (KUEX), 86 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Phillips

When
April 28, 5:50 PM CST to 6:20 PM CST
Where
Phillips County, 3 mi E of Woodruff to 11 mi NNW of Agra
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.000, -99.363

Hail up to golf ball size was reported along this path.

Hail, Phillips

When
April 28, 7:36 PM CST
Where
Phillips County, 3 mi NE of Prairie View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.861, -99.530

Hail, Phillips

When
April 28, 7:40 PM CST
Where
Phillips County, 6 mi NW of Agra
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.831, -99.200

Hail, Phillips

When
April 28, 8:09 PM CST to 8:45 PM CST
Where
Phillips County, 8 mi E of Prairie View to 6 mi NW of Phillipsburg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.830, -99.419

Hail ranging in size from pennies up to two inches in diameter was reported along and near this path.

Flash Flood, Phillips

When
April 28, 8:45 PM CST to April 29, 2:45 AM CST
Where
Phillips County, 1.83 mi ENE of Long Is to 6.28 mi NE of Prairie View
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.955, -99.496

Emergency management reported several roads had been affected by flash flooding overnight (including some washouts), and a few still had water covering them into the daytime on the 29th. An NWS Hastings employee in the area came across at least three spots along Hunter Road where grooves had been cut into gravel roads. Most of the damage to roads was concentrated in an area approximately 5-10 miles north of Phillipsburg. Radar data strongly supported that much of the northern half of the county received a widespread 2-4 inches of rain, with particularly some north central locales likely registering at least 4-6 (there was even an unofficial report of 9 in the bullseye of heaviest rain).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013393, 1013395, 1013396, 1013397, 1013490.